Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Milwaukee, WI

July 27, 2002Dane County, Rock County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 27, 2002, 11:47 PM CDT for Dane County, Rock County, Wisconsin. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2002, 11:47 PM CDT (04:47 UTC)
Expired
Jul 28, 2002, 12:45 AM CDT
In force
58 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

Counties Dane County, WI, Rock County, WI

The radar

The Milwaukee radar (KMKX), 58 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 11:50 PM CDTThunderstorm Wind 52 EStoughton, WI
Jul 28, 12:15 AM CDTThunderstorm Wind 52 EEdgerton, WI
Jul 28, 12:20 AM CDTThunderstorm Wind 56 EMilton, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 8:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7133 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7133 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
6.1
Supercell composite
30.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS53 KMKX 280447
SVRMKE
WIC025-105-280545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1147 PM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
  SOUTHERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 1245 AM CDT

* AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF EVANSVILLE...OR ABOUT 5 MILES
  SOUTHEAST OF OREGON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDGERTON AT MIDNIGHT CDT.
  JANESVILLE AT 1210 AM CDT.
  MILTON AT 1215 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

HAIL OF 1 INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR 
ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK 
SHELTER INDOORS.

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:44 PM CDT, 9 hours 3 minutes earlier.

Area forecast discussion, Jul 27, 2:44 PM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
244 PM CDT SAT JUL 27 2002

FCST FOCUS ON WHEN AND WHERE CONVECTION MAY FIRE/DEGREE OF SEVERITY
INTO MON AND HEAT INDICES ON SUN.

VISIBLE SAT LOOP SHOWS CLDS XPNDG OVR NRN HLF OF CWA WHERE H850 BNDRY
AND SPEED CONVERGENCE ARE OCCURRING AS LLJ PUSHES INTO AREA. BUFKIT
SHOWS H700 INVERSION UNTIL ARD 01Z BUT AS THE CAP ERODES CAPE RISES
TO 4000 J/KG...34 CIN AND 5.5 EHI. BEST CHANCE FOR STORM DVLPMNT AND
SVR WX WILL BE AS SFC WRMFNT MOVES NEWD THRU SRN WI THIS EVENING.
BUFKIT INDICATING UVV MAXING IN SFC-H700 LYR BTWN 01Z-02Z. SPC HAS
ISSUED 25 PCT PROB OF DAMAGING WINDS AND LARGE HAIL WITH 5 PCT PROB
OF TORNADOES FOR PTNS OF SRN WI TONIGHT. SEE SWODY1 FOR FURTHER
DETAILS.

LLJ IS XPCTD TO CONT THRU THE NIGHT AND TRAJ FCST INDICATES THAT
LO-MID 90S ARE STILL LIKELY SUNDAY WITH MID 70S DEWPTS WHICH GENERATE
HI/S OF 100 TO 105 SUNDAY AFTN...ALTHO MORE CLDS WUD TEND TO HOLD
TEMPS. CDFNT MOVING SWD THRU WI DURG THE NIGHT IS PROGGD TO BECOME
NRLY STNRY ACRS CNTRL WI ON SUNDAY...LEAVING MUCH OF SRN WI IN THE
WARM SECTOR. SPC HAS ONCE AGAIN PLACED SRN WI INTO SLGT RISK SVR
CATEGORY SUNDAY AS ALL SVR WX INDICES REMAIN VERY UNSTBL AT LEVELS
MUCH LIKE TODAY. IT WUD APPEAR THAT THE BEST FOR STORMS WUD BE AS THE
CDFNT MOVES THRU SUNDAY NIGHT.

LOW PRES AND CDFNT EXIT SE WI MONDAY MRNG WITH ANY REMAINING SHWRS
AND STORMS DEPARTING. SOMEWHAT COOLER AND DRIER AIR REPLACES
HUMIDTITY AND HEAT ON MONDAY...HWVR THE TRUE COOL AND DRY PUSH WILL
HAVE TO WAIT UNTIL NEXT FRIDAY AND SATURDAY AS CANADIAN AIR WORKS
ITS WAY INTO OUR AREA.

.MKX...NONE.

In the hours before

Local storm report, Jul 27, 11:00 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1100 PM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1047 PM    COBB                      WI   .75 INCH HAIL
07/27/02   IOWA                           HAIL REPORTED IN THE
                                          VILLAGE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Special weather statement, Jul 27, 11:00 PM CDT, 47 minutes before
WIZ046-047-051-052-056>060-062>072-280430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1100 PM CDT SAT JUL 27 2002

A LINE OF STRONG THUNDERSTORMS STRETCHING FROM SOUTHEAST SAUK COUNTY
BACK INTO EASTERN GRANT COUNTY...WEST OF MADISON...WILL CONTINUE
MOVING EAST AT 40 MPH.  BY 1120 PM CDT...THE LINE OF STORMS WILL
REACH A DE FOREST...TO MADISON...TO HOLLANDALE LINE.

THE POTENTIAL EXISTS FOR THESE STORMS TO INCREASE IN INTENSITY...
POSSIBLY REACHING SEVERE LEVELS...PRODUCING DAMAGING WINDS TO 60 MPH
AND LARGE HAIL UP TO 3/4 INCH IN DIAMETER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR PORTIONS OF SOUTH CENTRAL WISCONSIN.

WOOD/KAPELA
Local storm report, Jul 27, 11:05 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1105 PM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1103 PM    DODGEVILLE                WI   WIND DAMAGE
07/27/02   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POWER LINES DOWN IN THE
                                          CITY.
Local storm report, Jul 27, 11:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1116 PM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1103 PM    DODGEVILLE                WI   WIND DAMAGE
07/27/02   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN IN THE CITY.
Special weather statement, Jul 27, 11:31 PM CDT, 16 minutes before
WIZ046-047-051-052-056>060-062>072-280500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1131 PM CDT SAT JUL 27 2002

A LINE OF STRONG THUNDERSTORMS STRETCHING FROM DEFOREST TO MADISON
TO MINERAL POINT WILL CONTINUE MOVING EAST AT 40 MPH.  BY MIDNIGHT
THE STORMS WILL REACH A WATERLOO TO CAMBRIDGE TO EVANSVILLE LINE.

THE POTENTIAL EXISTS FOR THESE STORMS TO INCREASE IN INTENSITY...
POSSIBLY REACHING SEVERE LEVELS...PRODUCING DAMAGING WINDS TO 60 MPH
AND LARGE HAIL UP TO 3/4 INCH IN DIAMETER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR PORTIONS OF SOUTH CENTRAL WISCONSIN.

THROUGH MIDNIGHT...A CLUSTER OF THUNDERSTORMS OVER FOND DU LAC COUNTY
WILL MOVE EAST ACROSS SHEBOYGAN COUNTY. THESE STORMS SHOULD REMAIN
BELOW SEVERE WEATHER LIMITS AND ONLY PRODUCE SMALL HAIL AND GUSTY
WINDS TO ONLY 40 MPH.

KAPELA
Local storm report, Jul 27, 11:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1132 PM CDT SAT JUL 27 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1127 PM    VERONA                    WI   .25 INCH HAIL
07/27/02   DANE                           OBSERVED IN THE  CITY
                                          LIMITS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 10:17 PM CDTSevere Thunderstorm WarningMKXIowa58 min
Jul 27, 11:44 PM CDTSevere Thunderstorm WarningMKXGreen, Iowa61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.